Reverse an Opioid Overdose
If you suspect an overdose, call 911 immediately!
Good Samaritan laws are in place to protect people helping others in distress.
What are symptoms of an opioid overdose?
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
- Lips or fingernails turn blue or gray
- No response when you yell the person’s name or rub the middle of their chest with knuckles
Anyone taking a prescription opioid is at risk for an overdose, whether unintentional or not. If you have opioids in your home (like fentanyl, hydrocodone, morphine, or codeine), there are things you can do to keep loved ones safe:
What is NARCAN® Nasal Spray?
Naloxone is a medication that can rapidly reverse opioid overdose. It quickly restores normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications.
Naloxone can be delivered at home to an individual experiencing an overdose through NARCAN® Nasal Spray. Anyone can administer NARCAN® to temporarily reverse an opioid overdose. It has no potential for abuse or addiction.
How do I get NARCAN® Nasal Spray?
In South Dakota, as of October 1, 2020:
Any person who is at risk of an opioid-related overdose or is able to assist an at-risk person (a family member or friend) can get NARCAN® (or a generic naloxone equivalent) from a pharmacy without a prescription.
Simply call your pharmacy and ask if they are participating in the statewide standing order for naloxone.
- For those with insurance (including Medicaid): Naloxone will be covered by the payor source
- For those without insurance: Naloxone will be covered by the Indigent Medication Program
Find Naloxone Pharmacies in your area:
How do I administer NARCAN®?
If you suspect an opioid overdose, administer NARCAN® and get emergency medical assistance right away. Treatment must be delivered quickly to be effective.
- Peel back the package to remove the device. Hold the device with your thumb on the bottom of the red plunger and 2 fingers on the nozzle.
- Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient’s nose.
- Press the red plunger firmly to release the dose into the patient’s nose.
NARCAN® is extremely safe. It can cause withdrawal symptoms, which can be uncomfortable, but not life-threatening. NARCAN® is not a substitute for medical care. It should only be used in emergency overdose situations. Get emergency medical help right away after giving the first dose of Narcan Nasal Spray even if the person wakes up, because symptoms may return. Repeat doses may be necessary.
FREE Online Naloxone Training
It is important for anyone in the position to assist someone who could experience an opioid overdose be trained on how to recognize the symptoms and respond quickly — you just might save a life.
Anyone in South Dakota can participate in a free online Naloxone training course, provided by the SD Department of Social Services.
During the training, you will learn skills such as:
- How opioids work and the risk factors involved
- How to recognize and safely address an opioid overdose, and provide basic life support care
- Proper Naloxone storage and use
- How the law protects you and your rights when administering Naloxone
Create a free account to access the training and return to your saved progress at any time. The entire course takes approximately 1 hour to complete, although you can take as long as you need. You will receive a certificate upon completion of the course that demonstrates you are prepared to assist in an emergency overdose situation.
Will Good Samaritan laws protect me if I administer NARCAN®?
Good Samaritan laws are in place in South Dakota to protect people who offer aid to those in distress. Additionally, NARCAN® is not a controlled substance, so people should not be reluctant to use it to help others who may be in an overdose situation.